Wyoming, 2021Flood in Wyoming, June 4 to 8, 2021
June 4 to 8, 2021 · NWS RIW · 1 event in 1 county or zone
Very warm temperatures caused rapid snowmelt in the Bighorn Mountains and brought minor flooding around Medicine Lodge State Park. The flooding remained in the low lying areas near the Big Horn River and caused no damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very warm temperatures caused rapid snowmelt in the Bighorn Mountains and brought minor flooding around Medicine Lodge State Park. The flooding remained in the low lying areas near the Big Horn River and caused no damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 3, 10:09 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 3, 10:09 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1109 PM MDT Thu Jun 3 2021
.SHORT TERM...This evening through Friday night
Strong ridging continues over most of the western CONUS today. This
will keep the CWA hot and dry the rest of this afternoon, with many
locations nearing or exceeding high temperature records. The ridge
will flatten somewhat on Friday, but 700mb temperatures will
generally peak Friday afternoon in the 16C to 18C range as this
occurs; Friday will be the hottest day of the year thus far with
likely widespread broken or near-broken high temperature records.
With the flattening ridge and weak instability, isolated
convection does look more likely Friday, mainly across the north.
A weak cold front will arrive Friday evening which will keep
isolated showers and thunderstorm chances across the far northwest
through early Saturday morning.
.LONG TERM...Saturday through Wednesday
A ridge will be in place over the Northern Plains/central Canada
Saturday, as a storm system digs over the EPAC. This will result in
southwest flow aloft over the Cowboy State. This overall pattern
will be in place through the period. Near record highs remain
possible Saturday, with temperatures staying above normal through
the forecast period. 700mb temperatures of 13C to 16C will also
remain in place Saturday, as another cold front clips northern
portions of the forecast area. This front will be supported by a
relatively strong jet, as the associated trough clips northwestern
portions of Yellowstone. This will result in a windier day across
much of the forecast area, with gusts up to 35 mph possible. This
looks to be a dry front, with any thunderstorm activity over the
High Plains/eastern border of WY. Cooler conditions will be possible
over far northern portions Sunday, in the wake of the front. Gusty
afternoon winds will then become likely over the Wind Corridor. The
ridge rebuilds over the Northern/Central Plains Monday, blocking the
EPAC storm system from progressing eastward. Dry, hot and windy
conditions look likely Sunday through Wednesday, leading to elevated
fire conditions for central and southern portions. Record high
temperatures will be possible Tuesday, as 700mb temperatures
increase to 17C to 19C.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1107 PM MDT Thu Jun 3 2021
VFR conditions will prevail across all TAF sites through the period.
Light and variable winds can be expected at all terminals before
picking up across all TAF sites after 18Z. Wind gust could exceed 25
knots at sites KBPI, KCOD, KLND, KPNA, KRIW AND KRKS. Site KWRL
could see a few gusts up to 20 knots. Those winds are expected to
diminish after 03Z. A few low clouds may sneak into the region after
18Z and sticking around through the period. Have added VCTS at site
KCOD for the potential of scattered thunderstorms after 21Z.
&&
.FIRE WEATHER...
Issued at 1059 AM MDT Thu Jun 3 2021
Hot and dry conditions across the area today. Winds will
generally be light and terrain driven in the mountains. Smoke
dispersal will generally be good in most locations, despite the
light winds. Near record high temperatures are expected Friday,
with a slight chance of a thunderstorm over the northwest and
north. Although critical relative humidity values will occur in
the lower elevations east of the Divide and the southwest both
days, winds will not meet critical fire weather thresholds.
Elevated fire weather conditions, due to critical RH values,
southwest winds gusts over 25 mph and above normal temperatures,
are expected at times this weekend into early next week over
central and southern areas.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Myers
LONG TERM...LaVoie
AVIATION...Vorst
FIRE WEATHER...Murrell/LaVoie
Hazardous weather outlook, Jun 3, 12:45 AM MST, 23 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
145 AM MDT Thu Jun 3 2021
WYZ001>020-022>030-041200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
145 AM MDT Thu Jun 3 2021
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Unseasonably warm temperatures will result in rapid snowmelt
across the high-elevation mountains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday...Unseasonably warm with daytime highs climbing to 15 to
20 degrees above normal. Active snowmelt in the mountains will
result in rising water on creeks, streams, and rivers. The North
Fork Shoshone River, the upper Wind River around Dubois, and Shell
Creek remain the most likely candidates for rising water levels
given the snowpack that remains above 9,000 feet.
Saturday through Tuesday...Continued warm. Elevated fire weather
conditions are possible across southwest Wyoming as a west to
southwest wind increases. Mountain snowmelt continues with rising
water levels on creeks, streams, and rivers.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions.
Flood, Big Horn
- When
- June 4, 12:00 AM MST to June 8, 12:00 AM MST
- Where
- Big Horn County, 4.59 mi NE of Hyattville to 4.7 mi NE of Hyattville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.301, -107.540
Please see episode for event description.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 4 to 30, 2021$8.0 million · 1 event
- Flash Flood in Texas, June 4, 2021$500,000 · 1 event
- Hail and Damaging Winds in New York, June 4, 2021$72,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in New Jersey, June 4, 20211 in hail · 29 events
- Hail and Damaging Winds in Pennsylvania, June 4, 20211.25 in hail · 28 events
- Flash Flood and Hail in Connecticut, June 4, 2021$20,000 · 1 in hail · 3 events
- Damaging Wind in Connecticut, June 4, 2021$15,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4 to 5, 20218 events
- Hail and Damaging Winds in Montana, June 4, 20211 in hail · 5 events
- Hail and Damaging Winds in Montana, June 4, 20211.75 in hail · 4 events
- Hail in New Jersey, June 4, 20211.25 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956976.